Endgames Spot Diagnosis

A localised skin reaction after chemotherapy

BMJ 2018; 360 doi: https://doi.org/10.1136/bmj.k469 (Published 01 March 2018) Cite this as: BMJ 2018;360:k469
  1. Jennifer Kahan, clinical fellow oncology,
  2. Russell Banner, consultant clinical oncologist
  1. West Wales Cancer Centre, Singleton Hospital, Swansea, UK
  1. Correspondence to J Kahan jen_kahan{at}hotmail.com

A 51 year old woman with metastatic endometrial cancer presented with well demarcated erythema and discomfort over her lower lumbar back (fig 1, fig 2). She had recently started paclitaxel chemotherapy. Five weeks before starting the paclitaxel, she had received a single fraction of radiotherapy to an L2 vertebral metastasis.

Fig 1

Initial skin reaction of erythema, 10 days after starting paclitaxel

Fig 2

Lumbar skin reaction (6×12 cm) four weeks after starting paclitaxel. Marked erythema and desquamation are evident

What is the skin reaction?


Short answer

This is radiation recall dermatitis. It is a localised acute inflammatory skin reaction at the site of previous radiation, which follows administration of a promoting agent—usually a chemotherapeutic agent.

A true radiation recall reaction typically presents when chemotherapy is given between seven and 40 days after radiotherapy.1 However, onset is variable.

Painful erythema in radiation recall dermatitis is …

View Full Text

Log in

Log in through your institution


* For online subscription